Alert archive / Illinois / Special Weather Statements in 2018

Special Weather Statement, NWS Lincoln, IL

May 6, 2018Coles County, Illinois

NWS Lincoln, IL issued this special weather statement at May 6, 2018, 6:33 PM CDT for Coles County, Illinois. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2018, 6:33 PM CDT (23:33 UTC)
Expired
May 6, 2018, 7:30 PM CDT
In force
57 min
Issued by
NWS Lincoln, IL

County Coles County, IL

The radar

The Lincoln radar (KILX), 129 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2694 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

070 
WWUS83 KILX 062333
SPSILX

Special Weather Statement
National Weather Service Lincoln IL
633 PM CDT SUN MAY 6 2018
 
ILZ055-056-070030-
Douglas-Coles-
633 PM CDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COLES AND SOUTH CENTRAL
DOUGLAS COUNTIES UNTIL 730 PM CDT...

At 633 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hindsboro, or 8 miles southeast of Tuscola, moving south at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Charleston, Ashmore, Hindsboro, Rardin, Hutton, Fairgrange, Fox Ridge
State Park and Bushton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 3948 8801 3943 8801 3937 8808 3942 8826
      3975 8822 3976 8812 3949 8796 3948 8796
TIME...MOT...LOC 2333Z 347DEG 16KT 3971 8816 

$$

Shimon

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this special weather statement went out at May 6, 2:00 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, May 6, 2:00 PM CDT, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
200 PM CDT Sun May 6 2018

.SHORT TERM...(This evening through Monday)
ISSUED AT 200 PM CDT Sun May 6 2018

Boundary moving across Illinois this afternoon will push south of
the state overnight taking any remnant clouds and isolated pcpn
with it. High pressure will build into the state for Monday
enabling dry and sunny weather. Temperatures should drop off a bit
from today as cool northeast flow persists, but still should be
close to normal for early May.

&&

.LONG TERM...(Monday night through Sunday)
ISSUED AT 200 PM CDT Sun May 6 2018

High pressure will dominate Illinois through Tuesday evening ahead
of the next short-wave scheduled to impact the area midweek. 12z
models in good agreement in strength and timing the diving energy
coming around the western ridge and into the Midwest. Strength of
this wave should dig enough to weaken the ridge along the Gulf
coast enough to allow advection of Gulf moisture into the system.

This added moisture should trigger enhanced instability and
sufficient shear is progged to enable convective development.
Strength will be throttled by timing and whether their will be
sufficient heating with abundant cloud cover. 12z GFS and ECMWF
both bring the system in during the first half of the day which
would limit the strength of any convection.

12z GFS continues the run-to-run trend of morphing toward the
established EMCWF solution for a cutoff system to develop over
the intermountian west with waves of energy ejecting northeast
into the upper Midwest. Still lots of uncertainty regarding where
associated frontal system will set up and whether it will be near
enough to give central and southeast Illinois occasional
convection. Will keep best chances for precipitation over the
northern portion of the forecast area for the most part from
Thursday into Saturday.

Although timing is slightly different, operational models bring a
strong northern stream wave into the Midwest over the weekend
pushing the front south and through the area Saturday Day and
Sunday. Depending on the evolution, instability may interact with
enhanced shear associated with the wave to bring a round of strong
convection to the forecast area Late Saturday or Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1201 PM CDT Sun May 6 2018

Cool front and associated showers are currently moving mostly out
of the central Illinois terminals as short-wave moves southeast of
the area. A decrease in cloud cover will follow. However, a
secondary boundary will shift winds from northwest to northeast
during the late afternoon and evening. Models remain divergent in
forecasting the evolution of potential convection this afternoon
and evening with this boundary. CAMs continue to indicate some
development this afternoon while synoptic models are downplaying
the potential. The CAMs should do a better job resolving the
storm-scale processes that would lead to initiation, but given the
dry airmass in place there remains significant uncertainty. Will
use vicinity to indicate potential. Any convection that does
develop will have a potential of wind gusts up to 35-40 kts given
the dry boundary layer.

Clouds and any possible convection should dissapate fairly early
this evening. Mostly clear skies and northeast winds around 10kts
should persist through much of Monday.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Barker
LONG TERM...Barker
AVIATION...Barker
Hazardous weather outlook, May 6, 3:14 PM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
314 PM CDT Sun May 6 2018

ILZ027>031-036>038-040>057-061>063-066>068-071>073-071100-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan-
Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
314 PM CDT Sun May 6 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms will be possible for the remainder
of this afternoon into early this evening. Although the
thunderstorms are not expected to be severe, a few of the stronger
storms will be capable of producing wind gusts around 40 mph and
small hail.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Thunderstorm chances return by Wednesday, and some of these storms
have the potential to be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Smith

In the hours before

Special weather statement, May 6, 3:46 PM CDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Lincoln IL
346 PM CDT SUN MAY 6 2018

ILZ041-042-048-051-062130-
Logan-Sangamon-Mason-Menard-
346 PM CDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MENARD...
SOUTHWESTERN LOGAN AND NORTHEASTERN SANGAMON COUNTIES UNTIL 430 PM
CDT...

At 345 PM CDT, Doppler radar was tracking a strong thunderstorm over
Middletown, or 9 miles southeast of Mason City, moving southeast at
20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sherman, Riverton, Williamsville, Elkhart, Middletown, Cornland,
Spaulding, Dawson, Broadwell, Fancy Prairie and Sweetwater.

This includes the following highways...
 Interstate 55 between mile markers 104 and 119.
 Interstate 72 between mile markers 107 and 109.

LAT...LON 4011 8974 4020 8953 3991 8931 3982 8955
TIME...MOT...LOC 2045Z 332DEG 19KT 4009 8959

Smith
Special weather statement, May 6, 4:37 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Lincoln IL
437 PM CDT SUN MAY 6 2018

ILZ051>053-061-062230-
Sangamon-Macon-Christian-Shelby-
437 PM CDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHRISTIAN...EAST CENTRAL
SANGAMON AND NORTHWESTERN SHELBY COUNTIES UNTIL 530 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mechanicsburg, or 13 miles east of Springfield, moving southeast at
30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Taylorville, Pana, Assumption, Edinburg, Stonington, Mechanicsburg,
Mount Auburn, Dawson, Buffalo, Rosamond, Owaneco, Willeys,
Sharpsburg, Roby, Vanderville and Taylorville Airport.

This includes Interstate 72 between mile markers 111 and 121.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 3981 8954 3990 8934 3943 8886 3936 8922
TIME...MOT...LOC 2137Z 329DEG 27KT 3979 8939

Shimon
Special weather statement, May 6, 5:06 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Lincoln IL
506 PM CDT SUN MAY 6 2018

ILZ051-052-062300-
Sangamon-Christian-
506 PM CDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHRISTIAN AND
CENTRAL SANGAMON COUNTIES UNTIL 600 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rochester, or 9 miles southeast of Springfield, moving southeast at
20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Springfield, Rochester, Pawnee, Kincaid, Morrisonville, Bulpitt,
Jeisyville, Tovey, Berry, Palmer, Sangchris Lake State Park, Sicily,
Vanderville and Taylorville Airport.

This includes the following highways...
 Interstate 55 between mile markers 93 and 97.
 Interstate 72 between mile markers 99 and 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 3935 8953 3952 8953 3953 8959 3978 8964
      3983 8951 3935 8921
TIME...MOT...LOC 2206Z 331DEG 17KT 3970 8949

Shimon
Special weather statement, May 6, 6:33 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lincoln IL
633 PM CDT SUN MAY 6 2018

ILZ055-056-070030-
Douglas-Coles-
633 PM CDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COLES AND SOUTH CENTRAL
DOUGLAS COUNTIES UNTIL 730 PM CDT...

At 633 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hindsboro, or 8 miles southeast of Tuscola, moving south at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Charleston, Ashmore, Hindsboro, Rardin, Hutton, Fairgrange, Fox Ridge
State Park and Bushton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 3948 8801 3943 8801 3937 8808 3942 8826
      3975 8822 3976 8812 3949 8796 3948 8796
TIME...MOT...LOC 2333Z 347DEG 16KT 3971 8816

Shimon

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 3:46 PM CDTSpecial Weather StatementILXLogan44 min
May 6, 4:37 PM CDTSpecial Weather StatementILXChristian53 min
May 6, 5:06 PM CDTSpecial Weather StatementILXChristian54 min

Nearby

Special Weather Statements in Illinois, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.